A Caltech Library Service

Singular monopoles and supersymmetric gauge theories in three dimensions

Cherkis, Sergey A. and Kapustin, Anton (1998) Singular monopoles and supersymmetric gauge theories in three dimensions. Nuclear Physics B, 525 (1-2). pp. 215-234. ISSN 0550-3213. doi:10.1016/S0550-3213(98)00341-1.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


According to the proposal of Hanany and Witten, Coulomb branches of N = 4 SU(n) gauge theories in three dimensions are isometric to moduli spaces of BPS monopoles. We generalize this proposal to gauge theories with matter, which allows us to describe the metrics on their spaces of vacua by means of the hyper-Kähler quotient construction. To check the identification of moduli spaces a comparison is made with field theory predictions. For SU(2) theory with k fundamental hypermultiplets the Coulomb branch is expected to be the D_k ALF gravitational instanton, so our results lead to a construction of such spaces. In the special case of SU(2) theory with four or fewer fundamental hypermultiplets we calculate the complex structures on the moduli spaces and compare them with field-theoretical results. We also discuss some puzzles with brane realizations of three-dimensional N = 4 theories.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Cherkis, Sergey A.0000-0002-0785-0126
Kapustin, Anton0000-0003-3903-5158
Additional Information:© 1998 Elsevier B.V. Research supported in part by DOE grant DE-FG03-92-ER40701. Research supported in part by DOE grant DE-FG02-90-ER40542. We would like to thank Amihay Hanany, Nigel Hitchin, John H. Schwarz, and Edward Witten for helpful conversations.
Funding AgencyGrant Number
Department of Energy (DOE)DE-FG03-92-ER40701
Department of Energy (DOE)DE-FG02-90-ER40542
Subject Keywords:Gauge theories; Supersymmetry; BPS monopoles
Issue or Number:1-2
Classification Code:PACS: 11.15.-q; 12.60.Jv
Record Number:CaltechAUTHORS:20160511-130819176
Persistent URL:
Official Citation:Sergey A. Cherkis, Anton Kapustin, Singular monopoles and supersymmetric gauge theories in three dimensions, Nuclear Physics B, Volume 525, Issues 1–2, 10 August 1998, Pages 215-234, ISSN 0550-3213, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:66994
Deposited By: Tony Diaz
Deposited On:11 May 2016 21:29
Last Modified:11 Nov 2021 00:25

Repository Staff Only: item control page